Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 104, NWS Boston/Norton, MA

September 13, 2020

NWS Boston/Norton, MA issued this small craft advisory at Sep 13, 2020, 3:26 PM EDT. It took effect at Sep 14, 2020, 12:00 PM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2020, 3:26 PM EDT (19:26 UTC)
In effect from
Sep 14, 2020, 12:00 PM EDT
Expired
Sep 15, 2020, 8:00 PM EDT
In force
32 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Sep 13, 1:29 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 13, 1:29 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
129 PM EDT Sun Sep 13 2020

.SYNOPSIS...
Dry and quiet weather expected today as a weakening cold front
approaches from the west. The cold front crosses the region
tonight and could bring an isolated shower or two, but overall
should remain dry. High pressure builds back in on Monday, but
it will be breezy with seasonable temperatures. High pressure
remains in control for mid to late in the week with a moderating
trend to temperatures for Wednesday ahead of another cold front
for Friday. High surf from Paulette will likely impact the
South Coast early next week especially Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1025 AM Update:

Still have a considerable field of stratocu mainly west of I-495
leftover from the overnight, but skies across the eastern MA
coastal plain into the South Coast/Cape Cod and the Islands have
already scattered out. Thinning/scattering of overnight stratocu
should occur over the next hour or two, but will likely fill
back in with scattered cumulus clouds. Overall a mix of sun and
clouds still looks on track through with dry conditions, with
winds veering to S/SW and increasing a bit areawide, but
especially in the CT Valley with southerly funneling/channeling
thru the valley. Higher dewpoints than yesterday (50s, to a few
lower 60s towards the South Coast/Cape), but still fairly
tolerable/comfortable on the whole. Highs in the 70s look on
track but could see a need for some adjustments west of
Worcester pending trends in sky cover.

Cold front approaches late in the day (really more so tonight),
but current guidance and trends seem more bearish on rain
chances given deamplifying shortwave trough and absence of
deeper moisture. Will re-eval with the 12z guidance.

Previous Discussion...

*  Mix of sunshine and clouds across southern New England today.
   Breezy with low chances of showers across the west late in the
   day.

Ridge axis roughly over the Gulf of Maine/Nova Scotia building
northeastward as the day progresses. A negatively tilted trough will
lift from the central Great Lakes early today into southern Quebec
by late in the day. At the surface high pressure will nudge into
southern New England from near Newfoundland while a weakening cold
front slides into the eastern Great Lakes.

Will start off the day on the cloudy side with stratocumulus in
place across much of southern New England. Expect these clouds to
gradually scatter out as high pressure builds east of Newfoundland
and lessens its influence across southern New England.

Have increased the gusts across southern New England as the pressure
gradient tightens due to the incoming cold front and departing high.
Should see mixing roughly up to 1 km AGL, which should bring down
some 10-15 kt wind gusts especially during the afternoon.
Temperatures will be a bit milder than yesterday and it will feel a
bit muggy as dewpoints climb into the upper 50s and low 60s by the
end of the day. Southerly flow aloft will advect 925 hPa temperature
of 13-16 degrees Celsius - so expecting highs to top out in the low
to mid 70s.

Could see a few isolated showers spread into western areas by the
end of the day. However, models have continued the drier trend with
the latest set of guidance. Would not be surprised if no
precipitation falls in southern New England as this front slides
through - as there is little moisture for it to work with.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Highlights

*  Generally dry cold front passage across southern New England
   tonight. Milder night with low temperatures in the upper 50s to
   mid 60s.

* Dry, quiet and breezy with seasonable temperatures on Monday.

Negatively tilted trough over southern Quebec lifts northeastward,
while another trough slides into central Quebec from James Bay
tonight. A ridge axis will build from the Northern Plains tonight
eastward into the central Great Lakes by late Monday. Flow aloft
becomes quite zonal by the end of Monday. At the surface the cold
front will slide through southern New England tonight. High pressure
builds into the region behind the front.

Tonight...

Expecting a dry cold front to pass through. The latest guidance
consensus shows generally a dry frontal passage as it becomes well
removed from the upper level forcing. Do have some slight chances of
showers across western areas during the evening, but really would
not be surprised if no precip is received. Front will shift winds
from the S/SW eventually to the WNW/NW late.

Overnight lows will be milder in comparison to the past two
mornings. Dew points remain in the upper 50s to mid 60s and this is
right around where low temperatures are expected to be. Do have some
patchy fog across the CT River Valley as winds are expected to be
light. Skies may clear quickly enough for some radiation fog to
develop, but this is an area where am more skeptical in the
forecast.

Monday...

High pressure building into southern New England from the west while
the cold front moves further away from the region. Am expecting the
pressure gradient to really tighten due to the departing front and
incoming high. It will be breezy at times especially across eastern
coastal areas. Winds will be out of the N/NNW due to the position of
the surface high with speeds around 10-15 kts gusts of 15-20 kts.
Eastern coastal areas will see gusts of 20-25 kts.

Will feel a bit more comfortable in comparison to Sunday as
dewpoints plummet in wake of the cold front and as drier air advects
in from the northwest/north northwest. This also will aid drying
things out via downsloping, which also will bring temperatures up a
bit. By the end of the day expect dewpoints to fall into the low 40s
across the MA/NH border and the low to mid 50s across the south
coast. High temperatures will generally top out in the mid to upper
70s, which is around normal for this time of year.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Big Picture...

Zonal flow midweek. Low pressure from northern Canada digs over the
Northeast USA, forming a broad upper trough for the end of the week.

Mass fields are similar through Thursday morning, then diverge in
the development of the Northeast USA upper trough.  Confidence is
high midweek and moderate late week.

Details...

Monday night through Wednesday...

High pressure moves from the Great Lakes over New England. Pressure
change of 1-2mb/hr Monday evening diminishes overnight, allowing the
pressure gradient to diminish. Expect north winds and wind gusts
will diminish overnight. With high pressure overhead Tuesday and
moving east on Wednesday, expect fair skies both days. Light winds
on Tuesday will allow late morning-afternoon sea breezes to develop.
Winds then become southwest on Wednesday. Mixing will support max
sfc temps in the 60s Tuesday and the 70s Wednesday. Dew points in
the upper 30s and 40s suggest similar temperatures Monday night and
Tuesday night.

Hurricane Paulette moves northwest today and tonight, then turns the
corner and moves to the northeast Monday night. Swell pushed toward
the coast today and tonight reaches Southern New England by Monday
night and Tuesday. This could generate high surf conditions and
possible rip currents for Tuesday.

Thursday through Saturday...

Shortwave passes north of New England Thursday.  Meanwhile a
southern jet and shortwave passes south of Southern New England. GFS
and ECMWF handle this situation differently. The GFS moves a cold
front through the region Thursday afternoon/early night while the
ECMWF delays the front until Friday, then uses the southern jet to
generate a wave that moves up the front. The forecast will trend
toward the slower guidence with showers moving in Thursday night and
the front moving through on Friday.

High pressure approaches on Saturday with drier and cooler weather.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Rest of Today: High confidence.

SCT-BKN mainly VFR (to at times MVFR) Cu to prevail through the
afternoon. Winds to become SW/S and increase to 8-12 kt, with
occasional gusts 18-20 kt as gradient strengthens with
approaching front.

Tonight: High confidence.

Mainly VFR ceilings but may at times dip to MVFR levels in the
interior as cold front moves through Southern New England. Could
be isolated showers but with unresticted visbys and mainly dry
runways. Frontal timing looks to be mainly 00z-10z from W to E.
Winds to shift from S/SW to WNW/NW with FROPA, speeds around
6-10 kt.

Monday: High confidence.

VFR. Gusty NW winds, tending strongest in the afternoon (gusts
up to 25 kt).

Monday Night: High confidence.

VFR. Continued NW/N gusty winds early, but decreasing trends as
the night progresses. By pre-dawn, winds trend light and
variable in the interior but around 5-8 kt coastal plain and
Cape Cod/Islands.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night through Tuesday: VFR. Breezy.

Tuesday Night: Mainly VFR, with local IFR possible. Patchy BR.

Wednesday: VFR. Breezy.

Wednesday Night: Mainly VFR, with local IFR possible. Breezy.

Thursday: VFR. Breezy.

&&

.MARINE...
115 PM Update:

With a high risk of rip currents near the North Shore/Essex
County owing to onset of building long-period swell from
Paulette, opted to hoist a Rip Current Statement thru 6 PM. Do
have some concerns for rip currents too along east-facing
beaches of the Outer Cape. Will be revisiting this statement
with possible extension in time and area for Monday pending
latest sea/swell guidance.

Previous discussion...

High confidence in Small Craft Advisories through Monday night and
will likely need to be extended further in future updates for the
outer waters due to elevated seas.

Winds remain below Small Craft Advisory limits today and tonight.
Winds shifting from the SE to the S as the high builds further away
and a cold front approaches from the west. The dry front
crosses the waters late tonight and this shifts winds from the S
to the SW/W. Winds shifting to the NW/N on Monday. Could see
borderline Small Craft Advisory gusts on Monday late especially
across the outer waters.

Outlook /Monday Night through Thursday/...

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft.

Tuesday: Winds less than 25 kt. Areas of rough seas.

Tuesday Night through Wednesday Night: Winds less than 25 kt.
Areas of seas approaching 5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 6 PM EDT this evening for MAZ007.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for ANZ250-254>256.

&&

SYNOPSIS...WTB/BL
NEAR TERM...WTB/BL/Loconto
SHORT TERM...BL
LONG TERM...WTB
AVIATION...Loconto
MARINE...WTB/BL/Loconto
Hazardous weather outlook, Sep 13, 4:22 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Sun Sep 13 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-140830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Sun Sep 13 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-140830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Sun Sep 13 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:08 AM EDTRip Current StatementBOXEssex7 hr
Sep 13, 3:55 PM EDTHigh Surf AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 1 more52 hr

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.